4 drugs causing bulk of hospitalizations for reactions

By Meredith Cohn, The Baltimore Sun
Posted Dec. 01, 2011, at 7:40 p.m.

A small collection of blood thinners and diabetes medication cause two-thirds of emergency hospitalizations in older Americans, a new report from the U.S. Centers for Disease Control and Prevention found.

Officials say each year there are nearly 100,000 emergency hospitalizations for adverse drug events among seniors, and they are trying to identifying which drugs are most likely to lead to overdoses or cause an unintended effect on the patient.

“These data suggest that focusing safety initiatives on a few medicines that commonly cause serious, measurable harms can improve care for many older Americans,” said Dr. Dan Budnitz, director of CDC’s Medication Safety Program, in a statement. “Blood thinners and diabetes medicines often require blood testing and dosing changes, but these are critical medicines for older adults with certain medical conditions. Doctors and patients should continue to use these medications but remember to work together to safely manage them.”

Authors of the study, published in the New England Journal of Medicine, looked at data from 58 hospitals participating in the CDC’s National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project between 2007 and 2009.

Those aged 80 and older suffered almost half of the adverse drug events and two-thirds were due to overdoses or unintended effects of normal doses. Four drugs, alone or together, accounted for two-thirds of the hospitalizations: warfarin for blood clots (33 percent), insulins to control blood sugar in diabetics (14 percent), antiplatelets such as aspirin to prevent clots (13 percent) and oral hypoglycemic agents for diabetes (11 percent).

For more information about programs to reduce adverse drug events, go to www.cdc.gov/medicationsafety.

http://bangordailynews.com/2011/12/01/health/4-drugs-causing-bulk-of-hospitalizations-for-reactions/ printed on September 16, 2014